Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Charleston, WV

October 25, 2001McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Oct 25, 2001, 1:13 AM EDT for McDowell County, West Virginia. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 25, 2001, 1:13 AM EDT (05:13 UTC)
Expired
Oct 25, 2001, 1:30 AM EDT
In force
17 min
Issued by
NWS Charleston, WV
Area
Whole counties

County McDowell County, WV

What was reported inside it

TimeReportWhereRemark
Oct 25, 1:24 AM EDTThunderstorm WindCountywide, WVReports of fallen trees were received from Bradshaw, English, Bartley, and Iaeger.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 10:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS51 KRLX 250514
SVRRLX
WVC047-250530-
/NEW.KRLX.SV.W.0008.250513-250530/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
113 AM EDT THU OCT 25 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA...

* UNTIL 130 AM EDT...

* AT 107 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM MOVING EAST ACROSS MCDOWELL COUNTY.  THIS STORM WILL 
PRODUCE WINDS AROUND 60 MPH IN SOME LOCCATIONS AS IT CROSSES THE 
COUNTY.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELCH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:19 PM EDT, 9 hours 54 minutes earlier.

Area forecast discussion, Oct 24, 3:19 PM EDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT WED OCT 24 2001

SHORT TERM:  MODELS TRENDS CONTINUE TO BE FARTHER NW WITH THE BEST
DYNAMICS ASSOCIATED WITH STRONG COLD FRONT BLOWING THROUGH AREA
TONIGHT.  WILL ADD STRONG WORDING FOR THUNDERSTORMS NW COUNTIES AND
HOIST WIND ADV EVERYWHERE OVERNIGHT...PRIMARILY WORRIED ABOUT GUSTS
JUST AS FRONT GOES BY.

FAIRLY STRONG WINDS INDICATED FOR THU AND EVEN FRI...BUT
WILL LEAVE TO MID SHIFT TOP CONSIDER WHETHER OR NOT TO EXTEND OR
REISSUE WIND ADV FOR THU.

CONT...CAT POPS TONIGHT...OTHERWISE LOOKS DRY INTO FRIDAY.  WILL
FARTHER CURTAIL POPS FRIDAY TO NORTHEAST COUNTIES DURING THE
AFTERNOON AS IT TAKES UNTIL XTNDD TO GET WRAP AROUND BEHIND SECOND
SHOT OF COLD AIR GOING.

GENERALLY IN BETWEEN THE NUMBERS...FWCS DO LOOK INORDINATELY HIGH
FOR HIGHS FRI.  ABOVE GUIDANCE POPS FOR TONIGHT.

XTNDD:  MDLS HV EVOLVED INTO A BENIGN PD WITH HI PRES BLDNG IN FM
THE MIDDLE MS RVR VLY FM SUN ON.  B4 THAT NWRLY CAA FLO DOMINATES
FRI NGT AND SAT WITH TNKNSS VALUES OF 2768DM IN THE H10-H7 LAYER AND
1280DM IN THE H10-H8...SO THERE IS JUSTIFICATION FOR SN.  HWVR WITH
CLD TEMPS ARND -7C...THAT MAKES ME THINK RA CUD MIX IN AS CLDS WUD
LKLY BE COMPOSED OF LIQUID DROPLETS.  SO WL PLAY RA/SN IN THE SRN
LOLNDS FRI NGT OTRW SN ELSW.  SAT CHC RA/SN ACR THE ENTIRE AREA.  BY
MON THE WRMUP COMMENCES AS HI PRES SLIPS OFF THE ERN SEABOARD
ESTABLISHING A WAA PATTERN FOR THE EARLY PART OF THE WEEK.

.RLX...
WV...WIND ADVISORY FOR TONIGHT FOR ZONES WVZ005>011...WVZ013>020...
WVZ024>040...WVZ046>047.

VA...WIND ADVISORY FOR TONIGHT FOR ZONES VAZ003>004.

KY...WIND ADVISORY FOR TONIGHT FOR ZONES KYZ101>103...KYZ105.

OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ066>067...OHZ075>076...
OHZ083>087.

.END/ TRM / 99

In the hours before

Local storm report, Oct 24, 11:48 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1148 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM                              OH   WIND DAMAGE
10/24/01   JACKSON                        POWER LINES DOWN. ONE TREE
                                          DOWN REPORTED BY LAW
                                          ENFORCEMENT

1105 PM                              KY   WIND DAMAGE
10/24/01   CARTER                         ONE TREE DOWN. HIGHWAY
                                          SIGN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT

1110 PM                              KY   WIND DAMAGE
10/24/01   BOYD                           SEVERAL TREES DOWN. POWER
                                          LINES DOWN AND TRANSFORMERS
                                          BLEW. REPORTED BY LAW
                                          ENFORCEMENT

ESS
Local storm report, Oct 25, 12:40 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1240 AM EDT THU OCT 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    SUMNER                    OH   WIND DAMAGE
10/25/01   MEIGS                          TREES DOWN

1205 AM                              WV   WIND DAMAGE
10/25/01   WOOD                           TREES AND POWER LINES
                                          DOWN...POSSIBLE DAMAGE TO A
                                          TRAILER

1132 PM    TUPPERS PLAINS            OH   WIND DAMAGE
10/25/01   MEIGS                          POWER LINES DOWN
Local storm report, Oct 25, 12:52 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1252 AM EDT THU OCT 25 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    THROUGHOUT COUNTY         WV   WIND DAMAGE
10/25/01   LOGAN                          TREES AND POWER LINES DOWN

1230 AM    THROUGHOUT COUNTY         WV   WIND DAMAGE
10/25/01   BOONE                          TREES DOWN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:47 PM EDTSevere Thunderstorm WarningRLXWood23 min
Oct 25, 12:11 AM EDTSevere Thunderstorm WarningRLXLogan19 min
Oct 25, 12:19 AM EDTSevere Thunderstorm WarningRLXBoone26 min
Oct 25, 12:56 AM EDTSevere Thunderstorm WarningRLXFayette19 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.